[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1964

Thiazide-Induced Glucose Intolerance Treated With Potassium

Author Affiliations

USA; USA

Resident, Department of Medicine, William Beaumont General Hospital (Capt Rapoport); Chief, Radioisotope-Endocrine Section, Department of Medicine, William Beaumont General Hospital (Lt Col Hurd).

Arch Intern Med. 1964;113(3):405-408. doi:10.1001/archinte.1964.00280090091014
Abstract

Introduction  Since their introduction in 1957 the thiazide drugs 1 have proved important. The early realization of the potassium-depleting potency of these drugs has necessitated supplementary potassium administration in some patients to prevent hypokalemia. Otherwise, these drugs have been relatively free of serious side effects apart from occasional drug reactions and an interesting capacity to produce hyperuricemia.2 Recently, however, investigators 3-12 have reported diminished glucose tolerance in diabetic patients receiving thiazides.Because of the nature of their disease, diabetics represent a group in whom the thiazides have found wide usefulness. Although increased insulin requirements in diabetic patients receiving thiazides have been infrequent, laboratory evidence of altered glucose metabolism occurs commonly, and presumably diabetic control becomes tenuous with the use of thiazides. One may, therefore, be disinclined to use these agents in support of the hypertensive or fluid and electrolyte problems in this group of patients. The mechanism of glucose

First Page Preview View Large
First page PDF preview
First page PDF preview
×